Join 3,512 readers in helping fund MetaFilter (Hide)


How to get through a difficult Celexa withdrawal?
December 19, 2008 3:32 PM   Subscribe

Does anyone have advice for getting through difficult long-term Celexa (SSRI) withdrawal?

I'm having a very difficult time going off of Celexa, and I was hoping that you all might have some advice.

Background:

I starting taking Celexa in July for some major depression and anxiety-related issues. I've never been on an SSRI before, and I was very nervous about starting this pill, but the depression was rather severe and I decided it was worth a try. I had a really hard time starting the pill (nausea, exhaustion, stomach upset, etc.), but I eventually got myself up to the dose my doctor prescribed - 20/mg a day.

Things changed, life got better (for a variety of reasons), and I decided that I was ready to go off the pill. Over the past three weeks, I've been very gradually declining the dosage, 2-3 milligrams a week. I'm down to 5 mg now, and I'm hoping to be off for good soon.

The problem is, I'm having a terrible reaction to going off this pill each step of the way. My symptoms include: horrible headaches and body aches, intense vivid dreams and nightmares, exhaustion, stomach upset, an increased level of allergies and asthma (already bad to begin with) giving me hives on my skin every few days, trouble sleeping, fainting, feeling feverish, nasal congestion, a cough, and weakness.

Those of you who have done this before - does it get better? How long should I expect to feel this way? How long does it take after you go off an SSRI to feel normal again? What can I do to help myself feel better now? (I'm already taking Omega-3 pills - anything else?)
posted by aether516 to Health & Fitness (11 answers total) 7 users marked this as a favorite
 
I have come off of many SSRI's, including Celexa, and I had a horrible time coming off of each one. It actually makes me sick to remember how bad it was.

The withdrawal was terrible for each one, but especially bad for Cymbalta that I couldn't take it and the doctor saw that. The only thing that helped was when a doctor gave me some Prozac, which has a longer half life so fewer withdrawal symptoms, to help augment the withdrawals.

I would look into asking the doctor about this approach. It really made such a huge difference to have a low dose of prozac and he said he did this often when people were going through bad withdrawals.
posted by rainygrl716 at 4:04 PM on December 19, 2008


It's flu season, if you're in the northern hemisphere. Could you have a concomitant flu?
posted by desjardins at 4:14 PM on December 19, 2008


I'm with rainygrl716. Prozac is a good, generally cheap choice to pad your landing, so to speak, when coming off of another SSRI (or Effexor). If you can talk to the doctor that prescribed the Celexa, ask him/her for some Prozac to make the transition off of the Celexa easier. I've heard that using the liquid form makes it even easier, because you can gradually lower the Prozac dosage, too.

Having experienced a hellish Effexor withdrawal myself, I wish you well. The only difference was that my doctor at the time was a total prick, and told me to "tough it out." He later lost his medical license for punching out two different men, both of which were over 80, so you can kind of see what I was dealing with. Hopefully your doc has an ounce of compassion and/or professionalism.
posted by Wasabunchi at 5:02 PM on December 19, 2008 [1 favorite]


This article recommends some supplements and foods which should help.

I've had the best luck with adding Prozac and titrating my dosage really, really slowly.

Also, www.crazymeds.us has a lot of support materials that might help you figure out how to get off it most effectively. It helped me understand the half-life of drugs and what that means for our bodies.

Good luck and feel better!
posted by Mouse Army at 5:52 PM on December 19, 2008


Lots of water. After about three weeks I felt better. Hang in there!
posted by Silvertree at 7:31 PM on December 19, 2008


The only thing that helped was when a doctor gave me some Prozac, which has a longer half life so fewer withdrawal symptoms, to help augment the withdrawals.

I've talked to my doctor about going off of SSRIs and a low dose of Prozac was the specific recommendation that I got. VERY LOW dose, not enough to be "therapeutic" but enough to keep the withdrawal symptoms at bay.
posted by grapefruitmoon at 8:48 PM on December 19, 2008 [1 favorite]


The problem is, you think you're going slowly, but you're not. It takes 8-12 weeks for each dosage change to be fully adapted to by the brain. If you change dosages more than once per 8-12 weeks, you are going faster than your brain can adapt. This has nothing to do with the half-life of the medication; it has to do with the way your brain responds to it.

You've come nearly off the medication in 3 weeks. If you want to avoid these symptoms, you would have done this over 24 to 36 weeks.

Why you are not asking a physician to supervise your prescription medication dose alterations instead of the general internet, God only knows, but you've made an error. Ask your doctor.
posted by ikkyu2 at 9:08 PM on December 19, 2008 [4 favorites]


Also, one study suggested that SSRI-naive initiators should remain on the medication at the efficacious dose for a minimum of 12 months, because withdrawal-related relapses of depression tended to be treatment refractory. In other words, if your depression comes back now that you've quit taking the medications, restoring the medication won't fix it this time. I imagine you probably would have cared about this fact, if you'd known about it.

Another good reason to do this under the care of a physician, not well-meaning laymen who read crazymeds.com and regurgitate it here.
posted by ikkyu2 at 9:10 PM on December 19, 2008 [4 favorites]


Part of the reason I recommended crazymeds is that they make it crystal clear that you should be doing this under a doctor's supervision. I had assumed the OP was, but maybe not.

So, to the OP: I left out the most important part of my post- go back to your doctor and tell them what's been going on.

However, I have never ever had a doctor or psychiatrist recommend getting off drugs as slowly as crazymeds does. Most of them have told me to do it as fast as the OP is doing it (which is obviously not working out so well). I've had issues with withdrawal too, when I did it the way my doctor advised. I've also never had a psychiatrist explain to me the half-life of drugs or why adding Prozac works. Maybe it's just me, but knowing how it's working helped me stick to the long, slow tapering down that is required so I didn't get frustrated and just quit.
posted by Mouse Army at 5:13 AM on December 20, 2008


I recall going cold turkey off Zoloft many years ago and spending a week crying and playing Nintendo. Exercise helped a bit. I don't remember it lasting more than a week.
posted by Kirklander at 7:46 AM on December 20, 2008


I am literally on my first week with no Celexa in my system, having tapered down slowly, and the side effects I've got at the moment are finally starting to shrink. (Right now I'm just dizzy when I move my eyes side-to-side)

For me, the key has been lots of water (to flush out my system), lots of omega supplements AND B-vitamins (B12 is my favourite) and D supplements.

Make sure you're getting enough sleep. Eating enough fresh food - veggies, etc - so your body can take care of itself. Exercising in some way that you vaguely enjoy (which is easier said than done when you're feeling crappy, but even a walk in the fresh air can help a lot).

And definitely talk to your doctor.
posted by VioletU at 10:50 AM on December 21, 2008


« Older When does your family open Chr...   |  Need help finding a replacemen... Newer »
This thread is closed to new comments.